... years 4 times a day at 10 mg's, I now have developed sever symptoms, I also suffer from depression and diabetes, needless to say, this has me really down, i hardly leave the house from embarrassment, i have read much on Tardive Dyskinesia and Metoclopramide, the FDA knew about the side affects for years before putting out a Black Label warning, needless to say, I am very upset, they now say you should not take it any longer than 3 months, I was on it for over 8 years !!! I was told nothing really works, there is no cure. I really wonder how to cope with this
Hi, i also suffer from TD but not severely. It hits the worst in the evening or when i am tired, i get jerks during the night and grind my teeth and bite my tongue. I live and sleep alone so it doesn't bother anyone other than me, so it's easier to deal with. Have you had any psychotherapy for it? As when you are stressed or upset it can hit more aggressively. You sound very badly affected by this and i think it is important to have someone to talk to also. Contrary to popular belief, symptoms can improve when the medication causing it is discontinued. You may never be free of it, but it can get better with time. And with some form of psychotherapy you learn to cope better with the symptoms. Welcome to the site by the way! I hope things soon improve for you!
Welcome to the group, but I am truly sorry that you have developed a need to join our little club. That this group exist at all, should help you to realize that you are definitely NOT ALONE. I too was diagnoised with TD under similar circumstances due to the drug Abilify. It was prescribed to me during it's patient study phase and was said be the "New" drug that was developed to NOT CAUSE the side effects of TD. Abilify was to be used to replaced a few of the older Anti-Psychotic Meds. used to treat Bipolar Disorder. It was going to be specifically marketed to those of us who needed and had been long-term users of the "Older, Much Riskier" Mood Stabilizing Drugs. Eight months later the joke was on me! Approx. 12 months later it was "Black Boxed". Today, many Neurologist believe Abilify to be one of the worst offenders of causing TD.
Moving on, Delila is absolutely correct in her advise concerning seeking the help of a good Therapist. Preferably one who understands Psychiatric Drugs and their possible side-effects. I would have been emotionally lost without mine. Discontinuing the use of the drug that caused the TD, managing my stress, not becoming overly tired and the passage of time HAS helped to minimize and even elieviate some of my symptoms. Even more importantly, I have also found a wonderful Neurologist who treats movement disorders and understands Psychiatric Drugs and their neurological effects. He has prescribed a combination of 2 drugs that have really help with the tremors and the pain they cause. The 1st is Primidone (tremors) which is the generic form of Mysoline. The 2nd is Amantadine to help lessen the pain associated with the tightening/cramping of my tendons and muscles.
PRM1954, I realize that I have written a very long response to your post. Unfortunately, there are NO Easy answers... But there IS Hope! Be your own Patient Advocate... you have already started down the right path by joining this support group. We are all here for you and again, You Are NOT ALONE. I hope that you find something I have said to be of help. Please continue to maintain contact with this group, because are many GOOD and COMPASSIONATE PEOPLE here willing to listen and to share.
Good Luck to You... Sincerely, Images.
Dear PRM1954, I feel your pain and anger! I have been severely affected by this disorder for well over a year now and I have heard the same prognosis as you have. Please read my profile to get to know a little more about me. I am sorry to see that you posted so long ago and haven't received any responses until now. My wireless internet has been down recently, I just hope you revisit this question and stay in touch. My TD was diagnosed in January 2012, after I practically begged my psychiatrist to start taking my symptoms seriously! By that time it had progressed beyond a cureable stage. My doctor said it was caused by Abilify and that in his opinion they shouldn't even keep that med on the market!! After trying Cogentin, Librium, tetrabenazine, and Vitamin E (none of which made any difference) I am now getting Botox treatments every 3 months taking oxycodone for pain, Klonopin for anxiety, Cymbalta for Depression and Clozaril to help the movements.
I have experienced some progress in some areas while other symptoms seem to be worsening. I think the Cymbalta (120 mg a day) is really helping my depression, it keeps me from giving up entirely and of course I am extremely grateful that they finally gave me painkillers (15 mg every 6 hours). The Botox has helped a little with the mouth movements and the lip biting. I don't like the feeling I get from the Clozaril (50 mg per day) and I really don't think it helps me much anyway. I also use the Magic Mouthwash I posted about on another question you responded to and that gives me some relief (short term) from the mouth pain. Unfortunately my movements have spread to my right side extremities and my neck which causes me to tilt my head to the right spasmodically. My Botox doctor said that she is going to try to address that with my next treatment by injecting the muscle behind my neck. I try to stay positive and optimisticand maintain an attitude of gratitude (I know there are people struggling with worse issues than mine) but this disorder has completely changed my life. I was on an uphill path before this started (almost 4 years in recovery, graduated college in 2011 with an associates degree in Addictions Counseling and working on my certification hours as head of an Adult Intensive Outpatient Treatment Program). I felt like I was truly doing what I was meant to do! Unfortunately, because this disorder is so visible and debilitating, I am now on full disability and need help to do basic things like eat and shower. I attended a new support group at my county mental health clinic for people with rare disorders and it was really hard to be back on the other side of the table again! Anyway, I really do have alot to be thankful for also. I have a home health aide that comes to help me every morning for 3 hours, I have become very spiritual in my recovery and truly believe that God is always with me, helping me along. I don't have any family that lives close to me but I have many friends that lend support and truly care for me. I have the best dog in the world (a chihuahua named Chi-Chi) and case worker that helps me with all my appointments and meds and really goes above and beyond for me. Okay, I've gone on long enough (finally, right!?), please write me back if you can. I friended you so if you do the same feel free to send me a private question if you want. I would really appreciate you sharing your experience with me if you would. Maybe we can help each other keep up on any new developments, treatments, doctors, etc. I live in South New Jersey, near Philadelphia which has alot of research universities and hospitals. There aren't too many people on this site that are actually diagnosed with this disorder and I'm so glad that I didn't miss your post. It would be a blessing to me if I can help you in any way. Take care and remember you are not alone and you'll be in my thoughts and prayers! Sincerely, Lisa Z.
- Metoclopramide Information for Consumers
- Metoclopramide Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metoclopramide (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 21 Apr 2010 • 1 answer
Posted 26 Jun 2011 • 6 answers
Posted 21 Dec 2013 • 6 answers
Tardive Dyskinesia - I have an aunt that lives in Taunton, MA. She has dyskinesia, as far as I know?
Posted 29 Jun 2014 • 1 answer
Posted 3 Apr 2016 • 1 answer